Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 99, NWS Baltimore/Washington

July 25, 2005Spotsylvania County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 25, 2005, 7:53 PM EDT for Spotsylvania County, Virginia. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 2005, 7:53 PM EDT (23:53 UTC)
Expired
Jul 25, 2005, 8:45 PM EDT
In force
52 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Spotsylvania County, VA

The radar

The Sterling radar (KLWX), 89 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
310 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 7:20 PM EDT, 33 minutes earlier.

Area forecast discussion, Jul 25, 7:20 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
720 PM EDT MON JUL 25 2005

.UPDATE...REST OF THIS EVENING...

UPDATED FOR SEVERE THUNDERSTORM WATCH NUMBER 631.

UPDATED FORECAST TO ACCOUNT FOR SEVERE THUNDERSTORM WATCH WHICH
COVERS THE WESTERN HALF OF THE FORECAST AREA THROUGH 03Z. LARGE
MCS/BOW ECHO CURRENTLY MOVING TO THE SOUTH SOUTHEAST...MAINLY OVER
WEST VIRGINIA. ISOLATED SHOWERS HAVE DEVELOPED ACROSS THE NORTH
EASTERN PORTION OF THE FORECAST AREA. SURFACE ANALYSIS AND RADAR
INDICATE SEVERAL SMALLER BOUNDARIES ACROSS THE REGION THAT CAN SERVE
AS A FOCUS FOR LATER CONVECTION. MODIFIED KIAD SOUNDING FROM 12Z
SHOWED 5500 J/KG CAPE...LIFTED INDEX OF NEGATIVE 13...AND
PRECIPITABLE WATER OF JUST OVER 2 INCHES. CURRENT REGIONAL
OBSERVATIONS INDICATE TEMPERATURES IN THE 90S AND DEWPOINTS IN THE
MID TO UPPER 70S. THE 00Z SOUNDING HERE SHOULD BE A GREAT INDICATION
OF WHAT IS TO COME.

MAIN THREAT OF STORMS SEEMS TO BE WIND...ALTHOUGH THERE HAVE BEEN
REPORTS OF SMALL SUB SEVERE HAIL AND FLASH FLOODING. AS WITH THE
PAST FEW NIGHTS...EXPECTING REDEVELOPMENT OF THIS ACTIVITY OVER THE
NEXT FEW HOURS.

.AVIATION...

MCS APPROACHING THE REGION FROM THE NORTHEAST...AS WELL AS ISOLATED
TO SCATTERED ACTIVITY DEVELOPING ACROSS THE BALTIMORE METRO
AREA...WILL LEAD TO SHOWERS AND THUNDERSTORMS CONTINUING OVER THE
NEXT SEVERAL HOURS FOR ALL TERMINALS. AS TIMING AND COVERAGE IS
STILL NOT CERTAIN...HAVE LEFT ONLY MENTION OF VICINITY IN THE 00Z
TAFS AT THIS TIME. WILL UPDATE AS STORMS MOVE CLOSER AND BECOME MORE
ORGANIZED.

.PREVIOUS DISCUSSION...

SHORT TERM (TONIGHT-TUE)...

SUMMERTIME CONVECTION ALWAYS A CHALLENGE AND TONIGHTS FCST NOT AN
EXCEPTION. MODEL GUIDANCE NOT HANDLING WELL CONVECTION NOW OVR
NCNTRL OH AND WRN PA SEEN ON MOSAIC AND SATELLITE IMAGERY. LATEST
SFC ANALYSIS SHOWS A WEAK BDRY OVER SCNTRL PA. EXPECTING THIS BDRY
TO PUSH AT LEAST INTO THE MASON DIXON LINE PERHAPS AS FAR SOUTH AS
THE NRN DC SUBURBS. BASED ON RADAR EXTRAPOLATION WUD EXPECT TSTM
COMPLEX OVER MANSFIELD OH TO REACH THE POTOMAC HIGHLANDS AFTER 6PM.
NOT CONFIDENT IN HOW FAR SOUTH OR EAST THIS COMPLEX WOULD GET.
HOWEVER...WILL ERR ON THE SIDE OF CAUTION AND ADD POPS FOR MOST OF
THE AREA EXCEPT FAR SRN COUNTIES. SYSTEM HAS PRODUCED 41KT GUST AT
MANSFIELD OH SO THERE IS A CHANCE THAT WE COULD SEE SOME STRONG
STORMS LATER TONIGHT ESPECIALLY IN WRN AREAS.

TOMORROW LOOKS LIKE THE HOTTEST DAY OF THE WEEK WITH MAXT IN THE MID
90S. DEWPOINTS IN THE MID TO UPPER 70S WILL PUSH HEAT INDICES TO
NEAR 105. BUT FOR A HEAT WARNING...TWO CONSECUTIVES DAYS OF HEAT
INDICES OF 105F AND A MINIMUM TEMP OF 75F ARE NEEDED AT NIGHT FOR
WARNING CRITERIA TO BE MET AND THIS LOOKS IFFY ESPECIALLY IF
CONVECTION ROLLS THRU THE AREA LATER TONIGHT. IN TERMS OF
CONVECTION...HOPING THAT VERY WARM AIR AT H85/H7 WILL CAP THINGS
OFF. HOWEVER...MY CONFIDENCE LVL NOT HIGH ESPECIALLY GIVEN POOR JOB
OF MODELS HANDLING CONVECTION. FOR NOW WILL KEEP FCST DRY AND
EMPHASIZE HEAT.

LONG TERM (TUE NGT-MON)...

WEVE BEEN GETTING A LOT OF CALLS ON THE HEAT - HOW HOT IS IT? IS
THIS A RECORD? IT IS HOT, BUT NOWHERE NEAR A RECORD. I USED NO. OF
DAYS G.T 95 THRU TDA AS MY LITMUS. FOR BOTH DCA AND BWI RECORD YR
WAS IN 1991. AT BOTH STATIONS THAT YR MAY AND JUNE ALSO HAD SOME
VERY HIGH TEMPS. RECORD NO. OF DAYS FOR JUL FOR BOTH SITES WAS IN
1993. LAST TIME 100 WAS REACHED IN BALT WAS JUL 4, 2002. DC AUG
2+13, 2002.

BUT THE HEAT WL BE ON IN THE MID ATLC THRU MIDWEEK. MY EYES CAUGHT
THE 80 FOR AN OVRNGT LOW IN THE FWCS FOR DCA. W/ ALL THE HUMIDITY
CURRENTLY IN MID AMERICA MVG THIS WAY THERE WL BE LTL RELIEF TUE
NGT. WHILE TUE LOOKS TO BE THE HOTTEST DAY BELIEVE WED WL ALSO BE UP
THERE - 850 MB TEMPS STILL INXS OF 20C. A CD FNT IS APRCHG THE
AREA...BUT FNTS OFTEN SLOW DOWN AT THIS TIME OF YR..AND JET IS
RUNNING SW-NE ACROSS CANADA. BLV MAIN TEMP LIMITER WOULD BE CLDS
DVLPG AHD OF THE FNT.

BUT FINALLY..BY THU...FNT SHOULD BE S OF THE AREA BRINGING COOLER
TEMPS...BUT THE THREAT OF RW/TRW WL PERSIST...ESPECIALLY IN THE SRN
HALF OF THE CWA. RIGHT NOW IM THINKING THE WKND SHOULD BE QUITE
NICE - LARGE 1024 HIGH TO THE N OF THE CWA. M SUN DAYS...HIGHS M80S.

AVIATION...CHALLENGING FCST NEXT 24 HRS GIVEN POOR JOB OF MODELS
HANDLING CONVECTION. MOST LIKELY SITE TO SEE ANY TSRA IS MRB PER
CURR CONVECTION OVER SWRN PA. OTHERWISE...HOT AND HUMID WITH SOME
MVFR HAZE TONIGHT AND EARLY MORNING.

MARINE...QUITE ON THE MARINE SIDE EXCEPT FOR THE RISK OF TSRA THIS
EVENING IF COMPLEX OVR OH HOLDS THRU.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY FOR DCZ001 FROM NOON MONDAY TO 8 PM TUESDAY.
MD...HEAT ADVISORY FOR MDZ003>007-009>011-013-014-016>018 FROM NOON
     MONDAY TO 8 PM TUESDAY.
VA...HEAT ADVISORY FOR VAZ025>031-036>042-050>057 FROM NOON MONDAY
     TO 8 PM TUESDAY.
WV...HEAT ADVISORY FOR WVZ052-053 FROM NOON MONDAY TO 8 PM TUESDAY.
MARINE...NONE

&&

UPDATE...ALLEN
PREVIOUS DISCUSSION...WOODY/ROSA
Hazardous weather outlook, Jul 25, 5:55 PM EDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
555 PM EDT MON JUL 25 2005

DCZ001-MDZ004>007-009>011-013-014-016>018-VAZ036>042-050>057-
261945-
DISTRICT OF COLUMBIA-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-NELSON-ALBEMARLE-GREENE-
MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-ORANGE-CULPEPER-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
555 PM EDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TONIGHT AS A
COMPLEX OF STRONG STORMS MOVES INTO THE REGION FROM THE NORTHWEST.
THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS OF
OVER 50 MPH.

A HEAT ADVISORY IS IN EFFECT UNTIL 8 PM EDT TUESDAY. THE
COMBINATION OF HIGH TEMPERATURES AND HUMIDITIES WILL LEAD TO HEAT
INDICES BETWEEN 100 AND 105 DEGREES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER HOT DAY IS EXPECTED ON WEDNESDAY...WITH HEAT INDICES AT OR
ABOVE 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY THIS EVENING.

ANZ530>534-MDZ002-003-VAZ021-025>031-WVZ048>055-261945-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-ALLEGANY-
WASHINGTON-HIGHLAND-AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-
PAGE-WARREN-CLARKE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-
JEFFERSON-PENDLETON-HARDY-
555 PM EDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TONIGHT AS A
COMPLEX OF STRONG STORMS MOVES INTO THE REGION FROM THE NORTHWEST.
THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS OF
OVER 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY THIS EVENING.

In the hours before

Special weather statement, Jul 25, 5:35 PM EDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
535 PM EDT MON JUL 25 2005

VAZ021-WVZ054-252300-
HIGHLAND VA-PENDLETON WV-
535 PM EDT MON JUL 25 2005

...STRONG STORMS MAY AFFECT HIGHLAND AND PENDLETON COUNTIES...

AT 535 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 15 MILES WEST OF SENECA ROCKS TO 40 MILES
NORTHWEST OF MUSTOE...MOVING SOUTH AT 35 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40
MPH...FREQUENT LIGHTNING AND HEAVY RAIN. THE COMMUNITIES OF
MONTEREY...CIRCLEVILLE...HARPER AND SENECA ROCKS WILL BE AFFECTED BY
THESE STORMS THROUGH 700 PM EDT. A LARGE PORTION OF HIGHLAND AND
WESTERN PENDLETON COUNTIES MAY ALSO BE AFFECTED BY THESE STORMS
THROUGH 700 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN
CASE WARNINGS ARE ISSUED.

JB
Special weather statement, Jul 25, 6:10 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
610 PM EDT MON JUL 25 2005

MDZ002-003-VAZ028-WVZ048>052-055-252330-
ALLEGANY MD-BERKELEY WV-FREDERICK VA-GRANT WV-HAMPSHIRE WV-HARDY
WV-MINERAL WV-MORGAN WV-WASHINGTON MD-
610 PM EDT MON JUL 25 2005

AT 603 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 35 MILES NORTHWEST OF
CUMBERLAND MARYLAND...TO 50 MILES WEST OF MOOREFIELD...MOVING
SOUTHEAST AT 30 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS TO 50 MPH...INTENSE LIGHTNING...AND HEAVY RAIN. THE
COMMUNITIES OF BARRELVILLE...BARTON...CUMBERLAND...FLINTSTONE...
FROSTBURG...MOUNT SAVAGE...ANTIOCH...BAYARD...BERKELEY
SPRINGS...GREAT CACAPON...KEYSER...AND MOUNT STORM...WILL BE
AFFECTED BY THESE STORMS THROUGH 730 PM EDT.

THIS STRONG THUNDERSTORM ACTIVITY WILL REACH THE AREA AFTER 7 PM.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED FOR YOUR LOCATION

JB
Special weather statement, Jul 25, 6:10 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
610 PM EDT MON JUL 25 2005

MDZ002-003-VAZ028-WVZ048>052-055-260000-
ALLEGANY MD-BERKELEY WV-FREDERICK VA-GRANT WV-HAMPSHIRE WV-HARDY
WV-MINERAL WV-MORGAN WV-WASHINGTON MD-
610 PM EDT MON JUL 25 2005

...STRONG THUNDERSTORMS APPROACHING THE AREA...

AT 610 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS FROM 35 MILES NORTHWEST OF CUMBERLAND MARYLAND...TO 50
MILES WEST OF MOOREFIELD WEST VIRGINIA...MOVING SOUTHEAST AT 30 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50
MPH...INTENSE LIGHTNING...AND HEAVY RAIN.

THE COMMUNITIES OF CUMBERLAND...FLINTSTONE...FROSTBURG...MOUNT
SAVAGE...ANTIOCH...BAYARD...BERKELEY SPRINGS...GREAT
CACAPON...KEYSER...AND MOUNT STORM...WILL BE AFFECTED BY THESE
STORMS THROUGH 800 PM EDT.

THE STRONG THUNDERSTORM ACTIVITY WILL REACH THE AREA AFTER 7 PM EDT.
RESIDENTS IN THESE LOCATIONS SHOULD REMAIN ALERT IN CASE WARNINGS
ARE ISSUED FOR YOUR LOCATION

JB

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 3:37 AM EDTSpecial Marine WarningLWX83 min
Jul 25, 4:48 AM EDTSpecial Marine WarningLWX2 hr
Jul 25, 6:24 AM EDTSpecial Marine WarningLWX99 min
Jul 25, 7:24 PM EDTSpecial Marine WarningLWX96 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.